Colorado, 2008

Winter Storm in Colorado, April 9 to 10, 2008

April 9 to 10, 2008 · NWS PUB · 4 events in 4 counties and zones

An upper disturbance generated areas of heavy snow. More than 8 inches fell across the higher elevations of the eastern San Juan, La Garita, eastern Sawatch, and Mosquito Ranges.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

An upper disturbance generated areas of heavy snow. More than 8 inches fell across the higher elevations of the eastern San Juan, La Garita, eastern Sawatch, and Mosquito Ranges. Isolated heavy amounts occurred near Florissant (9 inches)...northwest of Aguilar (10 inches)...and near Fort Garland (14 inches).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 8, 2:30 PM MST, 10 hours 30 minutes earlier.

Area forecast discussion, Apr 8, 2:30 PM MST, 10 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
330 PM MDT TUE APR 8 2008

.SHORT TERM...
(TONIGHT AND WEDNESDAY)

...SNOWS STARTING LATER TONIGHT...

CURRENTLY...THE BIGGEST STORM OF THE LATE WINTER/EARLY SPRING SEASON
IS ORGANIZING ONSHORE C CALIF ATTM AS STRONG NW JET IS DIVING SOUTH
ACROSS THE FAR E PACIFIC. HERE AT HOME...SFC WINDS ARE JUST STARTING
TO RESPOND AS LLVL FLOW IS BECOMING EASTERLY OVER THE PLAINS. WAT
VAP AND VIS STARTING TO SHOW A BAROCLINIC LEAF SIGNATURE OVER NV/UT.

TONIGHT...CLOUDS WILL INCREASE ALL AREAS TONIGHT. NEARLY ALL OF THIS
CLOUDINESS WILL BE IN THE MID TO UPPER LVLS EXCEPT OVER THE FAR E
PLAINS WHERE LOW CLOUDS SHOULD START TO ADVECT IN FROM KS PRIOR TO
SUNRISE. THESE CLOUDS SHOULD KEEP TEMPS UP A BIT ACROSS THE REGION.
AS FOR THE MTNS...THE ONLY AREA WHERE I BELIEVE SNOWS WILL GET GOING
IS ACROSS THE SW MTNS...AND THIS SHOULD START DURING THE EARLY
MORNING HOUR TIME PERIOD. BASED ON THIS...I UPGRADED THE WATCH TO A
WARNING OVER THE SAN JUAN MTNS...AND THIS WARNING STILL GOES INTO
AFFECT AT 6 AM...OVER THE C MTNS...I KEPT THE WATCH GOING BUT
CHANGED THE WATCH STARTING TIME AT 12 NOON ACROSS THE C MTNS.

TOMORROW...CLOUDS WILL ONLY GET THICKER AND LOWER ACROSS THE PLAINS
AS THE MORNING PROGRESSES. BELIEVE COS SHOULD CLOUD OVER AROUND
SUNRISE AND COULD REMAIN IN THE LOW CLOUDS FOR A GOOD PART OF THE
DAY. SHOWERS ON THE PLAINS SHOULD CONTINUE THROUGH THE DAY WITH THE
BRUNT OF THE ACTIVITY GENERALLY N OF HIWAY 50. IT WILL BE BREEZY
TOMORROW WITH SE WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS MOST AREAS.
WE MAY ALSO SEE SOME THUNDER TOMORROW. IT SHOULD NOT BE SVR DUE TO
LIMITED INSTABILITY. IN THE MTNS...SNOWS WILL REALLY GET GOING
ACROSS THE SW MTNS AND EXPECT A GOOD 4-8+ TO FALL THIS AREA
THROUGHOUT THE DAY. SNOWS SHOULD ALSO BEGIN TO PICK UP ACROSS THE C
MTNS. WE WILL LIKELY SEE SOME CONVECTIVE SNOWS WITH SOME THUNDER
ACTIVITY LIKELY. OVER TEH SAN LUIS VALLEY...SHOWERS WILL BE
PREVALENT AND IT WILL BE WINDY...WITH SW WINDS OF 20 TO 30 MPH.
/HODANISH

.LONG TERM...
(WEDNESDAY NIGHT THROUGH TUESDAY)

METEOROLOGICAL CONCERN FOR THE LONGER TERM WILL BE THE IMPACT THAT
SYSTEM WILL HAVE ON CWFA...ESPECIALLY FROM WEDNESDAY NIGHT INTO
FRIDAY MORNING. LATEST LONGER TERM MODELS SUGGEST THAT CLOSED
UPPER LOW WILL BE LOCATED OVER NORTHEASTERN ARIZONA AT 06Z
THURSDAY AND THEN PUSH INTO THE TEXAS PANHANDLE BY 18Z THURSDAY
BEFORE PUSHING OUT INTO NORTHEAST KANSAS BY 06Z FRIDAY.

PROJECT THAT HEALTHY QG ASCENT IN COMBINATION WITH ADEQUATE
ATMOSPHERIC MOISTURE AND INCREASING NORTHERLY FLOW WILL ALLOW
UNSETTLED METEOROLOGICAL CONDITIONS TO BE NOTED OVER THE
CWFA...ESPECIALLY FROM WEDNESDAY NIGHT INTO FRIDAY MORNING.

HAVE DECIDED TO HOIST A WINTER STORM WATCH FOR ZONES 81/82 AND
84(NORTHERN EL PASO AND TELLER COUNTIES) FROM 06Z THURSDAY TO 06Z
FRIDAY AS THE POTENTIAL FOR SEVERAL INCHES OF SNOW IN COMBINATION
WITH GUSTY WINDS EXISTS. IF CLOSED LOW SLOWS DOWN AND/OR MOVES
FURTHER SOUTH...OTHER AREAS SUCH AS THE WET MOUNTAINS...RATON MESA
AND SURROUNDING AREAS MAY NEED FURTHER WINTER WEATHER HIGHLIGHTS.
WFO PUEBLO WILL CONTINUE TO MONITOR.  ALSO...WILL CONTINUE WITH
WINTER WEATHER HIGHLIGHTS FOR ZONES 58/59/60/61/63/66/67 AND 68
INTO THURSDAY AND THURSDAY AFTERNOON.

IMPROVING CONDITIONS IN THE FORM OF DRIER AND WARMER CONDITIONS IS
THEN ANTICIPATED TO RETURN TO THE CWFA FROM LATER FRIDAY INTO NEXT
TUESDAY AS UPPER RIDGING ATTEMPTS TO PUSH INTO THE REGION.

&&

.AVIATION...

ALL AVIATION SITES WILL BE AFFECTED BY THIS MAJOR STORM SYSTEM
STARTING LATER TONIGHT. IMPACTS WILL BE LIGHT INITIALLY BUT MAY
BECOME MORE SERIOUS  AFTER  THIS TIME PERIOD.

KCOS...LOW CIGS WILL BE MAIN ISSUE LATE TONIGHT AND A GOOD PART OF
TOMORROW. CIGS LIKELY IN THE 1000FT CATEGORY NEAR SUNRISE AND
LASTING INTO THE LATE MORNING. MAY ALSO SEE SOME LIGHT PRECIP
TOMORROW BUT DO NOT EXPECT IT TO BE SIGNIFICANT. BY LATE MORNING OR
EARLY AFTEROON...CIGS SHOULD RISE TO VFR CONDITIONS AND SHOULD
REMAIN THAT WAY INTO THE EARLY EVENING HOURS.

KPUB...COULD SEE A BRIEF PERIOD OF MVFR CONDTIONS AFTER SUNRISE
TOMORROW BUT ANY LOW CIGS SHOULD LIFT RELATIVELY QUICKLY. OTHERWISE
VFR.

KALS...EXPECT VFR CONDTIONS THROUGH THE PERIOD WITH GUSTY SW WINDS
IN THE 20-30 MPH RANGE. SOME CONVECTIVE SHOWERS WILL BE POSSIBLE
TONIGHT THROUGH TOMORROW.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WATCH FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY
EVENING FOR COZ081-082-084.

WINTER STORM WATCH FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
AFTERNOON FOR COZ058>061-063.

WINTER STORM WARNING FROM 6 AM WEDNESDAY TO 6 PM MDT THURSDAY
FOR COZ066-068.

&&
Hazardous weather outlook, Apr 8, 5:52 AM MST, 19 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
652 AM MDT TUE APR 8 2008

COZ058>089-093>099-091300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
652 AM MDT TUE APR 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SIGNIFICANT SPRING STORM IS EXPECTED TO MOVE INTO WESTERN
COLORADO ON WEDNESDAY. THE STORM WILL FIRST BRING HEAVY WET SNOW
TO THE CONTINENTAL DIVIDE. SNOW WILL START OVER THE SOUTHWESTERN
MOUNTAINS WEDNESDAY MORNING AND BECOME HEAVY AT TIMES THROUGH
WEDNESDAY NIGHT...WHEN SNOW SHIFTS TO THE NORTHERN RANGES. A FOOT
OR MORE OF SNOW IS EXPECTED TO ACCUMULATE BY THURSDAY. TRAVEL
OVER THE PASSES WILL BE DIFFICULT AND HAZARDOUS WEDNESDAY AND
THURSDAY. THE STORM WILL BRING SOME RAIN SHOWERS TO THE PLAINS
WEDNESDAY AFTERNOON...AND THERE COULD BE AN ISOLATED STRONG
THUNDERSTORM OVER THE PLAINS AS WELL THURSDAY AFTERNOON AND EARLY
EVENING. STRONG WINDS AND HAIL WILL BE THE MAIN THREATS FROM THESE
STORMS.

SNOW WILL SHIFT TO THE EASTERN MOUNTAINS AND PLAINS THURSDAY THROUGH
FRIDAY MORNING. THERE IS STILL UNCERTAINTY AS TO WHAT
IMPACT THIS LARGE STORM SYSTEM WILL HAVE OVER THE PLAINS...BUT
THERE IS LIKELY TO BE SOME HAZARDOUS WEATHER DURING THIS
TIME. ACCUMULATING SNOWS WILL LIKELY BE CONFINED TO ELEVATIONS
ABOVE 6000 FEET. IF THE STORM STRENGTHENS A BIT MORE OR IS
SLIGHTLY SLOWER THAN CURRENTLY EXPECTED...SIGNIFICANT ACCUMULATIONS
MAY BE POSSIBLE OVER THE PALMER DIVIDE...RATON MESA...AND EASTERN
FOOTHILLS ON THURSDAY. STRONG NORTHERLY WINDS AND PRECIPITATION ARE
EXPECTED TO RESULT IN HAZARDOUS TRAVEL CONDITIONS AT TIMES ON
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, La Garita Mountains Above 10000 Ft

When
April 9, 1:00 AM MST to April 10, 8:00 AM MST
Where
La Garita Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.778, -106.530 (the zone’s center; the record gives no point)

Winter Storm, Eastern San Juan Mountains Above 10000 Ft

When
April 9, 1:00 AM MST to April 10, 8:00 AM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

Winter Storm, Eastern Sawatch Mountains Above 11000 Ft

When
April 9, 5:00 AM MST to April 10, 12:00 PM MST
Where
Eastern Sawatch Mountains Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.677, -106.274 (the zone’s center; the record gives no point)

Winter Storm, Eastern Lake County / Western Mosquito Range Above 11000 Ft

When
April 9, 5:00 AM MST to April 10, 12:00 PM MST
Where
Eastern Lake County / Western Mosquito Range Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
39.202, -106.345 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94374, 94375, 94372, 94373.